High loperamide doses linked to serious cardiac reactions

Cardiac events including QT prolongation, torsades de pointes, and cardiac arrest have been reported in patients who have taken high doses of loperamide as a drug of abuse or for self-treatment of opioid withdrawal.

Loperamide has been on the market since the 1970s and is considered very safe when used as recommended. | DR P. MARAZZI/SCIENCE PHOTO LIBRARY
Loperamide has been on the market since the 1970s and is considered very safe when used as recommended. | DR P. MARAZZI/SCIENCE PHOTO LIBRARY

A European review of worldwide spontaneous reports identified 19 cases suggestive of cardiac rhythm disorders associated with loperamide abuse and misuse. In all cases, there was evidence of intentional high doses being taken for unapproved indications.

The MHRA has reminded healthcare professionals that the opioid antagonist naloxone can be given as an antidote in the event of loperamide overdose.

Since the duration of action of loperamide is longer than that of naloxone (1–3 hours), repeated treatment with naloxone might be indicated. Patients should be monitored closely for at least 48 hours to detect possible CNS depression.

When taken in high doses loperamide may block potassium channels, leading to QT prolongation and arrhythmias. At extremely high concentrations, loperamide also has the potential to slow cardiac conduction via inhibition of sodium channels, and produce conduction arrhythmias.

Want news like this straight to your inbox?
Sign up for our bulletins

Have you registered with us yet?

Register now to enjoy more articles and free email bulletins

Register
Already registered?
Sign in

MIMS app

Access the full drug database and quick-reference tables on the go

Find out more